California, 2017Debris Flows and Flooding in California, April 6 to 8, 2017
April 6 to 8, 2017 · NWS MTR · 28 events in 14 counties and zones
A potent upper level trough with associated cold front moved through on April 6th causing roadway flooding, gusty winds over both land and sea, as well as strong swells which sunk a Bart Barge over the SF Bay. Post frontal conditions on the 8th brought scattered showers, frigid temperatures, and isolated thunderstorms with small hail.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough with associated cold front moved through on April 6th causing roadway flooding, gusty winds over both land and sea, as well as strong swells which sunk a Bart Barge over the SF Bay. Post frontal conditions on the 8th brought scattered showers, frigid temperatures, and isolated thunderstorms with small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 6, 3:57 PM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 6, 3:57 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
457 PM PDT Thu Apr 6 2017
.SYNOPSIS...Look for widespread rainfall and strong winds
beginning this evening and continuing into Friday morning as a
strong cold front moves across. Breezy conditions and lingering
showers will persist into Saturday before dry weather returns late
Saturday. After a few days of dry weather, unsettled conditions
return in the middle of next week as another system goes through.
&&
.DISCUSSION...as of 1:30 PM PDT Thursday...Light rain has been
falling off-and-on through the morning and early afternoon hours.
So far amounts have been very unimpressive with most spots picking
up less than a tenth. This is just the precursor for the main event
as a strong cold front will race across our region starting this
evening and continuing through the overnight hours. Worth noting
that the computer models have been highlighting this storm for
multiple days now and have mostly shown very strong consistency
with their forecasts.
Rain will rapidly increase this evening as the cold front
approaches our region. At the same time southerly winds will
start to ramp up as both the surface gradient plus speeds aloft
increase. Timing brings moderate to possibly heavy rain into the
North Bay this evening, down into SF Bay Area close to midnight
into the early morning hours, and down to the Monterey Bay Region
by late tonight/morning. Rain will switch back to showers behind
the front and those should continue through at least Friday night.
Rainfall totals are still forecast to generally be 1/2" to 1.5"
for many urban spots with 2-5" for higher elevation locations.
Worth noting that some of the guidance coming in now has backed
off a bit on rainfall, so could see many values more on the lower
end of the scale. The atmosphere is still marginally unstable so
kept a mention of thunderstorms in the forecast. Lightning
detection has picked up a few strikes, however they have been more
than 500 miles off the coast.
Winds will be the other story and could end up being the bigger
impact as 925 MB speeds in excess of 50 KT are possible at the
same time the pressure of the low bottoms out near 974 MB.
Location above 2000 feet could potentially see gusts over 60 mph
especially any ridge tops with southerly exposures. Many
locations closer to sea level will see gusts between 25 and 40
mph. Downed trees and powerlines are a definitely possibility.
Drier weather will return by Sunday with several quieter days
forecast thanks to the storm track again shifting to the north.
That break will be fairly short as another system (weaker than the
one going through tonight) will bring more widespread rainfall to
our area. Even longer range guidance past that suggests a third
system going through.
&&
.AVIATION...as of 4:57 PM PDT Thursday...For 00z tafs. Strong
front is rapidly approaching with increasing southeast winds and
steady rains falling by 02z. Strong low level winds with front so
low level wind shear will be of concern as well. Precip to turn
showery after midnight with winds briefly turning southwest.
However next shortwave will quickly approach by Friday night and
likely induce another period of southeast winds and more rain
developing Friday night.
Vicinity of KSFO...Increasing southeast winds the next several
hours with rain arriving shortly per latest radar trends. If
anything front is moving faster than models had advertised. Rain,
southeast winds, lower cigs and vsbys will all occur this evening
and impact operations through at least 07z. Precip to turn
showery overnight with winds switching to sw by morning.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Front approaching this evening. Strong
southeast winds will continue to increase in the Salinas Valley
ahead of front with rain developing over all terminals. Precip to
turn showery late.
&&
.MARINE...as of 04:45 PM PDT Thursday...Strong southerly winds
will prevail across the coastal waters as a potent cold front
moves through the region. gale force winds with gusts to 45 knots
will be possible this evening and overnight resulting in steep
wind waves and hazardous conditions. swells will build later this
week and continue into the weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Wind Warning...CAZ517-518
Wind Advisory...CAZ528>530
High Wind Warning...CAZ006-505-507-509-511-512
Wind Advisory...CAZ506-508-510-513
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Arena to Pt Reyes 0-10 nm until 5 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm until 5 PM
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 AM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 9 PM
SCA...Rough Bar Advisory for SF Bar
GLW...Pt Reyes to Pigeon Pt 0-10 nm from 9 PM until 3 AM
SCA...SF Bay until 3 AM
SCA...Mry Bay until 3 AM
&&
PUBLIC FORECAST: Bell
AVIATION: RWW
MARINE: RWW
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Apr 6, 4:05 AM PST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
505 AM PDT Thu Apr 6 2017
CAZ006-505>513-516>518-528>530-071300-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
505 AM PDT Thu Apr 6 2017
This Hazardous Weather Outlook is for the San Francisco and
Monterey Bay areas.
.DAY ONE...Today and Tonight
A late-season storm will bring rain as well as strong and gusty
winds to the area from Thursday evening and overnight. The
following issues can be expected:
* Moderate to occasionally heavy rainfall at times especially for
the North Bay, Santa Cruz Mountains, Big Sur Coast. Hydrological
issues will likely include but may not be limited to urban and
local small stream flooding.
* Rainfall amounts by Saturday will range from 2 to 4 inches for
the North Bay and coastal ranges with generally 1/2" to 1 1/2"
in the valleys.
* Strong and gusty winds will accompany the storm system late
Thursday night into Friday morning. High Wind Warnings and Wind
Advisories are in effect. See WWUS76 KMTR SFONPWMTR for more
info.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rain and wind to persist through Friday morning with showers
again Friday night into Saturday. Dry conditions expected on
Sunday with unsettled weather returning by the middle of the week.
Event by event
11 strong wind, 7 flood, 3 high wind, 3 debris flow, 1 high surf, 1 thunderstorm wind, 1 extreme cold/wind chill, 1 hail. Local standard time, as filed.
High Wind, Coastal North Bay Including Point Reyes National Seashore
- When
- April 6, 5:10 PM PST to 9:40 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Gusts above 44 mph measured by mesonet through time period. Peak gust of 58 mph recorded.
Flood, San Francisco
- When
- April 6, 6:10 PM PST to 7:10 PM PST
- Where
- San Francisco County, 2.98 mi NE of San Francisco to 3 mi NE of San Francisco
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.774, -122.405
East bound I80 at 7th St roadway flooding.
Strong Wind, North Bay Mountains
- When
- April 6, 6:11 PM PST to 7:11 PM PST
- Where
- North Bay Mountains forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- RAWS
RAWS measured gusts of at least 44 mph during time period with peak gust of 45 mph.
High Wind, East Bay Hills and the Diablo Range
- When
- April 6, 7:30 PM PST to 11:30 PM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- RAWS
Sustained wind speeds of over 40 mph recorded during the period with peak sustained speed of 49 mph and gust of 68 mph.
High Wind, Santa Cruz Mountains
- When
- April 6, 7:32 PM PST to April 7, 12:32 AM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Los Gatos RAWS showed sustained winds above 40 mph during the period with gusts exceeding 70 mph. Peak gust was recorded at 83 mph.
Strong Wind, San Francisco
- When
- April 6, 7:32 PM PST to 7:42 PM PST
- Where
- San Francisco forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.778, -122.442 (the zone’s center; the record gives no point)
Mesonet measured gusts of at least 44 mph with a peak gust of 47 mph.
Strong Wind, Northern Salinas Valley / Hollister Valley / Carmel Valley
- When
- April 6, 7:41 PM PST to 7:46 PM PST
- Where
- Northern Salinas Valley / Hollister Valley / Carmel Valley forecast zone
- Measured
- 32 kt (37 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.423, -121.192 (the zone’s center; the record gives no point)
Tree down blocking entire roadway at Pesante and Coker Rd. Estimated gust taken from SNS airport.
Strong Wind, San Francisco Peninsula Coast
- When
- April 6, 9:55 PM PST to 10:00 PM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
Gust of 46 mph recorded at Half Moon Bay Airport.
Strong Wind, San Francisco Bay Shoreline
- When
- April 6, 10:01 PM PST to 10:06 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Large tree limbs down at 33000 block of Dowe Ave in Union City, covering road. Report/pictures via social media. Gust estimate from Fremont RAWS.
Debris Flow, Contra Costa
- When
- April 7, 1:36 AM PST to 2:36 AM PST
- Where
- Contra Costa County, 4.94 mi ENE of Tassajara to 4.6 mi ENE of Tassajara
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.811, -121.788
Closure of road due to mudslides on Morgan Territory Rd.
Strong Wind, San Francisco Bay Shoreline
- When
- April 7, 4:55 AM PST to 5:00 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 21 kt (24 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Downed power lines in addition to a land slide on Aitken Dr in Oakland Hills, with homes threatened. Time unknown, location based on social media post by local media. Gust estimate from Lafayette COOP.
Flood, Alameda
- When
- April 7, 5:35 AM PST to 6:35 AM PST
- Where
- Alameda County, 2.14 mi SSE of Emeryville to 1.91 mi W of Piedmont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -122.270
Roadway flooding reported on EB 980 to EB 580, 6 inches deep 2-3 ft into lane.
Strong Wind, San Francisco Bay Shoreline
- When
- April 7, 5:48 AM PST to 5:53 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Major wind damage to roof reported at 2054 Burroughs Ave in San Leandro. Winds likely occurred sometime overnight. Estimated gust from Hayward Airport RAWS.
Flood, Sonoma
- When
- April 7, 6:49 AM PST to 7:49 AM PST
- Where
- Sonoma County, 1.03 mi SE of Santa Rosa Arpt to 1.04 mi SE of Santa Rosa Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.489, -122.737
Roadway flooding reported at NB Ln. near Angela Drive.
High Surf, San Francisco Bay Shoreline
- When
- April 7, 8:57 AM PST to 9:57 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
A BART barge sunk early this morning in the San Francisco Bay due to large surf, strong winds, and heavy rains. Wave heights overnight reached 11 ft and winds gusted to 45 kt off the San Francisco coast.
Strong Wind, San Francisco Bay Shoreline
- When
- April 7, 9:23 AM PST to 9:28 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Downed tree and power lines reported in front of house in San Lorenzo. Damage likely from previous night.
Strong Wind, San Francisco Bay Shoreline
- When
- April 7, 9:34 AM PST to 9:39 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Downed tree crushes a car in San Leandro. Damage likely from winds previous night. No injuries reported. Estimated gust from Hayward Airport.
Strong Wind, East Bay Interior Valleys
- When
- April 7, 9:49 AM PST to 9:54 AM PST
- Where
- East Bay Interior Valleys forecast zone
- Measured
- 25 kt (29 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.787, -121.934 (the zone’s center; the record gives no point)
Downed power lines in Walnut Creek. 500 plus homes without power. Wind damage likely from previous night. Estimated gust from Walnut Creek COOP.
Thunderstorm Wind, Alameda
- When
- April 7, 10:34 AM PST to 10:40 AM PST
- Where
- Alameda County, 0.88 mi SW of Fremont
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.520, -122.030
Large tree crashed into a KFC in Newark causing damage to the property. Wind damage likely from previous night. Fremont RAWS reported gust of 44 mph previous night.
Strong Wind, San Francisco Bay Shoreline
- When
- April 7, 11:13 AM PST to 11:18 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 34 kt (39 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Tree limb down in Del Ray Park. Likely from overnight winds. Estimated gust from Hayward Airport.
Flood, Sonoma
- When
- April 7, 8:21 PM PST to 9:21 PM PST
- Where
- Sonoma County, 4.84 mi S of Schellville Arpt to 4.58 mi S of Schellville Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.150, -122.450
Large pool of 6 inch deep water blocking SB lanes of HWY 121.
Flood, San Francisco
- When
- April 7, 9:32 PM PST to 10:32 PM PST
- Where
- San Francisco County, 1.6 mi NE of Ocean View to 1.63 mi NE of Ocean View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.734, -122.406
US 101 at San Bruno lanes flooded.
Flood, Contra Costa
- When
- April 7, 10:02 PM PST to 11:02 PM PST
- Where
- Contra Costa County, 1.16 mi NE of Orinda to 1.2 mi NE of Orinda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.892, -122.154
Flooding in off ramps of SR24 at Acalanes Rd.
Flood, Alameda
- When
- April 7, 10:25 PM PST to 11:25 PM PST
- Where
- Alameda County, 0.78 mi SSW of Estudillo to 0.83 mi SSW of Estudillo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.689, -122.135
Slow lane of I880 and I280 connection 6 inches or more of water.
Debris Flow, Alameda
- When
- April 7, 10:45 PM PST to 11:45 PM PST
- Where
- Alameda County, 3.05 mi NE of Castro Vly to 3.17 mi NE of Castro Vly
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.733, -122.034
Half an inch of mud reported at Crow Canyon and Norris Canyon Road near Castro Valley causing cars to slide.
Debris Flow, Marin
- When
- April 7, 11:19 PM PST to April 8, 12:19 AM PST
- Where
- Marin County, 1.48 mi ESE of Jewell to 1.33 mi SE of Jewell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.019, -122.727
Rock slide blocking all west bound lanes near Samuel Taylor Park.
Extreme Cold/Wind Chill, North Bay Mountains
- When
- April 8, 7:00 AM PST to 8:00 AM PST
- Where
- North Bay Mountains forecast zone
- Reported by
- Newspaper
Thirty people treated for hypothermia, one hospitalized after the swim portion of the Lake Berryessa Triathlon in Napa County. Morning temps were in the 30s with rain occurring. Combination of cold air temps, rain, and latent heat of evaporation lowered core body temps to critical levels. While not extreme cold, the impacts of cold were present.
Hail, San Mateo
- When
- April 8, 12:54 PM PST to 12:59 PM PST
- Where
- San Mateo County, 3.07 mi S of Half Moon Bay
- Measured
- 0.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -122.431
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, April 6, 20172 injured · $350,000 · EF2 · 3 events
- High Wind in South Carolina, April 6, 20171 death · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Virginia, April 6, 2017$402,000 · EF1 · 13 events
- Winter Storm in Ohio, April 6 to 7, 2017$350,000 · 2 events
- Tornadoes and Hail in Florida, April 6, 20171 injured · $115,000 · EF0 · 3 events
- Tornadoes and Damaging Winds in Virginia, April 6, 2017EF0 · 55 events
- Flooding in New York, April 6 to 12, 2017$115,000 · 4 events
- Damaging Winds in Maryland, April 6, 2017$70,000 · 52 kt wind · 8 events
- Flooding in New York, April 6 to 9, 2017$65,000 · 2 events
- High Wind in North Carolina, April 6 to 7, 2017$60,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 6, 201760 kt wind · 39 events
- Flooding and Lightning Strikes in Massachusetts, April 6 to 7, 2017$32,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692392, 692338, 692394, 692402, 692404, 692410, 692371, 692401, 692372, 692373, 692374, 692344, 692375, 692351, 692376, 692377, 692378, 692379, 692370, 692380, 692354, 692360, 692362, 692364, 692381, 692382, 692383, 692384.